A Monotonicity Property for Once Reinforced Biased Random Walk on \(\mathbb {Z}^d\)

  • Mark Holmes
  • Daniel KiousEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 300)


We study once-reinforced biased random walk on \(\mathbb {Z}^d\). We prove that for sufficiently large bias, the speed \(v(\beta )\) is monotone decreasing in the reinforcement parameter \(\beta \) in the region \([0,\beta _0]\), where \(\beta _0\) is a small parameter depending on the underlying bias. This result is analogous to results on Galton–Watson trees obtained by Collevecchio and the authors.


Once-reinforced random walk Reinforced random walk Large bias Coupling 



This research was supported under Australian Research Council’s Discovery Programme (Future Fellowship project number FT160100166). DK is grateful to the University of Auckland for their hospitality and to the Ecole Polytechnique Fédérale de Lausanne (EPFL) to which he was affiliated to at the time this work was partly done.


  1. 1.
    Angel, O., Crawford, N., Kozma, G.: Localization for linearly edge reinforced random walks. Duke Math. J. 163(5), 889–921 (2014)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Ben Arous, G., Fribergh, A., Sidoravicius, V.: Lyons-Pemantle-Peres monotonicity problem for high biases. Comm. Pure Appl. Math. 167(4), 519–530 (2014)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Berger, N., Gantert, N., Nagel, J.: The speed of biased random walk among random conductances. Ann. Inst. H. Poincaré Probab. Statist. 55(2), 862–881 (2019)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Berger, N., Gantert, N., Peres, Y.: The speed of biased random walk on percolation clusters. Probab. Theory Relat. Fields 126, 221–242 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chen, D., Zhang, F.: On the monotonicity of the speed of random walks on a percolation cluster of trees. Acta Math. Sinica Engl. Ser. 23, 1949–1954 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Collevecchio, A.: One the transience of processes defined on Galton-Watson trees. Ann. Probab. 34(3), 870–878 (2006)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Collevecchio, A., Holmes, M., Kious, D.: On the speed of once reinforced biased random walk on trees. Electron. J. Probab. 23(86), 32 (2018)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Collevecchio, A., Kious, D., Sidoravicius, V.: The branching-ruin number and the critical parameter of once-reinforced random walk on trees. Commun. Pure Appl. Math. (2017, to appear)Google Scholar
  9. 9.
    Coppersmith, D., Diaconis, P.: Reinforced random walk. Unpublished manuscript (1987)Google Scholar
  10. 10.
    Davis, B.: Reinforced random walk. Probab. Theory Relat. Fields 84, 203–229 (1990)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Disertori, M., Sabot, C., Tarrès, P.: Transience of edge-reinforced random walk. Commun. Math. Phys. 339(1), 121–148 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Durrett, R., Kesten, H., Limic, V.: Once edge-reinforced random walk on a tree. Probab. Theory Relat. Fields 122(4), 567–592 (2002)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Fribergh, A.: The speed of a biased random walk on a percolation cluster at high density. Ann. Probab. 38, 1717–1782 (2010)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Fribergh, A., Kious, D.: Scaling limits for sub-ballistic biased random walks in random conductances. Ann. Probab. 46(2), 605–686 (2018)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hofstad, R.v.d., Holmes, M.: Monotonicity for excited random walk in high dimensions. Probab. Theory Relat. Fields 147, 333–348 (2010)Google Scholar
  16. 16.
    Hofstad, R.v.d., Holmes, M.: An expansion for self-interacting random walks. Braz. J. Probab. Stat. 26, 1–55 (2012)Google Scholar
  17. 17.
    Holmes, M.: Excited against the tide: a random walk with competing drifts. Annales de l’Institut Henri Poincare Probab. Statist. 48, 745–773 (2012)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Holmes, M.: On strict monotonicity of the speed for excited random walks in one dimension. Electron. Commun. Probab. 20(41), 1–7 (2015)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Holmes, M.: The scaling limit of senile reinforced random walk. Electron. Commun. Probab. 14, 104–115 (2009)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Holmes, M., Sakai, A.: Senile reinforced random walks. Stoch. Process. Appl. 117, 1519–1539 (2007)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Holmes, M., Salisbury, T.S.: Random walks in degenerate random environments. Canad. J. Math. 66, 1050–1077 (2014)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Holmes, M., Salisbury, T.S.: A combinatorial result with applications to self-interacting random walks. J. Comb. Theory Ser. A 119, 460–475 (2012)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Holmes, M., Sun, R.: A monotonicity property for random walk in a partially random environment. Stochast. Process. Appl. 122, 1369–1396 (2012)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Hummel, P.M.: A note on Stirling’s formula. Amer. Math. Month. 47(2), 97–99 (1940)Google Scholar
  25. 25.
    Kious, D., Sidoravicius, V.: Phase transition for the once-reinforced random walk on \(\mathbb{Z}^d\)-like trees. Ann. Probab. 46(4), 2121–2133 (2018)Google Scholar
  26. 26.
    Lyons, R., Pemantle, R., Peres, Y.: Biased random walks on Galton-Watson treess. Probab. Theory Relat. Fields 106(2), 249–264 (1996)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Pham, C.-D.: Monotonicity and regularity of the speed for excited random walks in higher dimensions. Electron. J. Probab. 20, 1–25 (2015)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Pham, C.-D.: Some results on regularity and monotonicity of the speed for excited random walk in low dimensions. Stoc. Proc. Appl. 129(7), 2286–2319 (2019)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Sabot, C., Tarrès, P.: Edge-reinforced random walk, vertex-reinforced jump process and the supersymmetric hyperbolic sigma model. J. Eur. Math. Soc. 17(9), 2353–2378 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Sabot, C., Zeng, X.: A random Schrödinger operator associated with the vertex reinforced jump process on infinite graphs. J. Amer. Math. Soc. 32, 311–349 (2019)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Sznitman, A.-S.: Topics in random walks in random environment. In: School and Conference on Probability Theory, ICTP Lect. Notes, XVII, pp. 203–266 (2004)Google Scholar
  32. 32.
    Sznitman, A.-S., Zerner, M.: A law of large numbers for random walks in random environment. Ann. Probab. 27(4), 1851–1869 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsThe University of MelbourneParkvilleAustralia
  2. 2.Department of Mathematical SciencesUniversity of BathBathUK

Personalised recommendations